Purpose We report on the safety and efficacy of eslicarbazepine acetate (ESL) in routine clinical practice.
Method Retrospective multicentre audit of outcomes following ESL treatment for localisation-related epilepsy across 7 UK sites (2009–2013).
Results 201 patients with median values for age 43.0 (18–83) years; duration of epilepsy 17.0 (0–65) years; 2 (0–4) concomitant AEDs, 12 months (2 days-53 months) duration of ESL treatment and 0–12 (87.1% ≥2) previous AED exposures. ESL dosage ranged from 400–1600 mg/day. Baseline seizure types comprised secondarily generalised tonic-clonic seizures (78.1%), complex partial seizures (74.1%) and simple partial seizures (23.4%). Psychiatric comorbidity was reported in 29.9% of patients, most commonly mood disorders. 101 patients (50.2%) experienced ≥50% seizure frequency reduction. 39 subjects (19.4%) became seizure free, of whom 11 (28.2%) had 0–1 previous AED exposures. ESL was discontinued in 70 patients (34.8%) for reasons related to tolerability (n=43), efficacy (n=7), both (n=4) or other (n=16). Adverse events (AEs) were fatigue (18.9%), dizziness (10.0%) and disturbance in attention/concentration (9.0%); most were observed with AED polytherapy. Psychiatric and behavioural AEs (n=6, 3.0%) included suicidal ideation (n=1) and led to ESL withdrawal in 2 patients (1.0%). Hyponatraemia was reported (n=14, 7.0%) and led to discontinuation in 4 patients (2.0%).
Conclusion ESL has comparable efficacy to other AEDs for partial-onset seizures with or without secondary generalisation. Discontinuation due to tolerability was mainly related to AED polytherapy. Reported AEs were consistent with ESL's known safety profile. The benign neuropsychiatric profile with once-daily dosing may convey some advantage in AED selection.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.